Format

Send to

Choose Destination
N Engl J Med. 2009 Jul 9;361(2):161-9. doi: 10.1056/NEJMoa0801066.

Investigation of the cause of death in a gene-therapy trial.

Author information

1
Department of Pathology, University of Chicago Medical Center, Chicago, IL 60637, USA. kfrank@uchicago.edu

Abstract

We present a case of disseminated histoplasmosis, complicated by retroperitoneal bleeding and leading to death, in a patient who was receiving systemic immunosuppressive therapy for rheumatoid arthritis and who was enrolled in a gene-therapy trial. This trial was designed to evaluate intraarticular delivery of a tumor necrosis factor alpha (TNF-alpha) antagonist, through an adeno-associated virus (AAV) type 2 delivery system, for inflammatory arthritis. The patient's receipt of concurrent anti-TNF-alpha therapy and other immunosuppressive therapy while she was living in an area where histoplasmosis was endemic was thought to be the most likely explanation for the infection; the evidence presented suggests that this fatal infection was unlikely to have been related to exposure to the agent administered in the gene-therapy trial. This case reinforces the importance of considering infectious complications, such as those from endemic mycoses, in patients receiving treatment with a TNF-alpha antagonist and the importance of having a well-designed monitoring plan when subjects in a research study become ill. (ClinicalTrials.gov number, NCT00126724.).

PMID:
19587341
DOI:
10.1056/NEJMoa0801066
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center